Advertisement
Advertisement


News

Antiretroviral Neurotoxicity May Cause Cognitive Problems

January 27, 2015

Before the advent of antiretroviral therapy, up to 15% of those with an AIDS-defining illness had HIV-associated dementia. Current antiretroviral medications have relegated HIV-associated dementia to a very rare disease. However, recent studies have shown that as many as 50% of those on combination antiretroviral therapy (cART) suffer from mild to moderate cognitive dysfunction. This percentage is likely to rise as the HIV-positive population ages.

Antiretroviral medications themselves may be partly to blame for such neurocognitive problems, suggests a recent review of previous studies. Even so, the authors of this review do not recommend that treatment be stopped, asserting that "there can be little doubt that in general cART is beneficial in preventing the more severe forms of HIV-associated neurological disease."

The study authors explained the mechanisms by which antiretrovirals might cause neurotoxicity. First, the metabolic side effects of some HIV medications, combined with the cognitive problems frequently observed in older people, may cause neurological problems. Second, some antiretroviral drugs may cause direct mitochondrial toxicity, either through the peripheral nerve damage associated with nucleoside reverse transcriptase inhibitors (NRTIs) or because NRTIs may amplify age-related mutations in the mitochondrial DNA.

Advertisement

The evidence for such direct toxicity reviewed by the study authors includes:

  1. Laboratory rat cell cultures show moderate neuronal toxicity at concentrations consistent with the standard dosage of some antiretrovirals.
  2. Rat cell cultures also show direct neurotoxic effects from efavirenz (Sustiva, Stocrin) and its 8-hydroxy metabolite.
  3. Animal models show neurological damage associated with certain non-nucleoside reverse transcriptase inhibitors (NNRTIs). However, that effect may be ameliorated by pre-treatment with monomethyl fumarate.
  4. Neurologic markers of Alzheimer's disease, such as amyloid plaques and neurofibrillary tangles, are also seen in HIV-positive patients, especially those on stable combination antiretroviral therapy.

"There is compelling evidence that antiretroviral drugs are potentially toxic to neuronal cells," which may be "setting up the conditions for chronic inflammation common to many neurodegenerative diseases, including HIV-associated cognitive dysfunction," the study authors summarize.

HIV-associated dementia increased by over 50% after patients started a combination treatment regimen that was very effective in penetrating the central nervous system (CNS) compared to those on a therapy that did not penetrate the CNS as much, according to a prospective study of 56,000 treatment-naive patients conducted in Europe and the U.S. CNS penetration was measured by CPE [CNS penetration effectiveness] scores. Treatment regimens with a high CPE score better suppress HIV replication in the cerebrospinal fluid, but may have negative effects on cognition.

However, the study authors point out that it is difficult to tease out the effects of the medication because HIV replication itself causes neuronal dysfunction even before antiretroviral therapy is started. The researchers call for longer-term follow-up in studies (beyond the 48 weeks commonly associated with clinical studies) to assess the long-term cognitive effects of antiretrovirals.

Barbara Jungwirth is a freelance writer and translator based in New York.

Follow Barbara on Twitter: @reliabletran.


Copyright © 2015 Remedy Health Media, LLC. All rights reserved.



 

Reader Comments:

Comment by: Imaired and confused too (San Diego, CA) Tue., Apr. 14, 2015 at 6:09 pm UTC
It would be interesting to know if a drug holiday (pausing medication) would allow for recovery from the effects of these meds, or if the damage from toxicity is permanent.
Reply to this comment


Comment by: Larry (Florida) Tue., Feb. 3, 2015 at 7:28 am UTC
Just peachy. Managed to live almost 40 years Poz, 20 yrs post AIDS diagnosis and returned to employment after full disability only to see the light at the end of the tunnel is a freight train called brain rot.
Reply to this comment


Comment by: Darlene Robertson (Port Barre, LA) Mon., Feb. 2, 2015 at 2:23 pm UTC
I have had cognitive problems for quite some time now. In fact, I have been HIV+ for over 25 yrs now since 1989. I had to leave my job due to cognitive problems in 96. Now that I am 65 it is getting worst. I have been tested and results say I am not normal as far as memory is concerned. Just the other night I left something on the stove (again) and my fire alarm went off. I am still waiting on an MRI results. I was put on a medication for ALzheimers called an Excelon patch. Only been on it for three days, side effects are ok but can't tell a difference yet because it is too soon. I know that aging with HIV is definitely what I would be calling my "golden years" at all. I know that I am on disability for cognitive problems and not HIV. Like I said it is getting worst and waiting for all of my test results to come back.
Reply to this comment


Comment by: Anonymous Fri., Jan. 30, 2015 at 10:59 pm UTC
Ya think? All these studies are a waste, just ask any long termer about these things and they'll tell you what you need to know and you can use the study money for housing, dental and mental health. We are all individual and while some can handle the effects of inflammation longer or better without visibly showing it is none the less a problem. Thank god for the extended years, science gets better in leaps and bounds as time goes on...who would have thought that we could cure HEPC with less toxic drugs now, granted they are way over priced but they are saying my life.
Reply to this comment


Comment by: Annoyed Wed., Jan. 28, 2015 at 6:34 pm UTC
So after years of telling HIV patients that we want medications with high CPE, we're finally admitting the obvious, that these medications are neurotoxic?

Thank you, thebody, for acknowledging the obvious-that the same medications which cause peripheral neuropathy, insomnia and profound depression are also probably damaging our brains. For your next act, would you be kind enough to remind us that it is a bad idea to beat ourselves in the head with a hammer?

Instead of just reminding us that our medications are neurotoxic, "but technically better than dying of AIDS", perhaps you might take a moment to advise what drugs and combinations (if any) this meta-study suggests are not going to leave us in a wheelchair, covered in our own waste and mumbling requests for biscuits? Guidance is always more useful than panic and fear. I realize this might alienate some of your precious sponsors, but it's probably the only hope you have of preserving any shred of relevance that remains in the eyes of your HIV+ readers.

Oh, and here's an bonus tip-stop hiding your message behind generic terms like "Efavirenz". That word sounds like a freaking soft drink, not a drug that almost all of us have tried. Since the average American HIV patient is now roughly as likely to be cured as take these drugs outside of a fixed dose combination, it makes more sense for "The Web's largest source of HIV and AIDS information" to tell us which FDCs to be suspicious of. Make sure that we're aware that this is a component of Atripla, America's most popular HIV medication.
Reply to this comment
Replies to this comment:
Comment by: Larry (Florida) Tue., Feb. 3, 2015 at 7:31 am UTC
Bravo! Name names. We made it this far. We CAN handle the truth.


Comment by: Joshua M (Hollywood, CA) Tue., Jan. 27, 2015 at 10:39 pm UTC
This report is troubling but I forgot what I really meant to say?
Reply to this comment


Comment by: timmm55 (Palm Springs CA) Tue., Jan. 27, 2015 at 7:23 pm UTC
48 months? I've been a participant of a HNRC San Diego study for decades!
Reply to this comment


Comment by: Dr Billy Levin (south Africa) Tue., Jan. 27, 2015 at 5:34 pm UTC
Many children who are Hiv + , also have ADHD. The virus and the treatment may cause inflammation of the brain resulting in cognitive problems. Research has shown that the old fashioned family of "Terramycins" have an anti-inflammatory effect on brain cells.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement

The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.